Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 50, NWS Pueblo, CO

August 10, 2019Fremont County, Colorado

NWS Pueblo, CO issued this flash flood warning at Aug 10, 2019, 8:09 PM MDT for Fremont County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2019, 8:09 PM MDT (02:09 UTC)
Expired
Aug 10, 2019, 10:16 PM MDT
In force
2 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 125 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

568 
WGUS55 KPUB 110209
FFWPUB
COC043-110515-
/O.NEW.KPUB.FF.W.0050.190811T0209Z-190811T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
809 PM MDT Sat Aug 10 2019

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Central Fremont County in central Colorado...

* Until 1115 PM MDT.

* At 808 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of central
  Fremont County.

LAT...LON 3842 10557 3842 10567 3856 10571 3858 10558

$$

KTS
2 follow-up statements
651 
WGUS75 KPUB 110314
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
914 PM MDT Sat Aug 10 2019

COC043-110515-
/O.CON.KPUB.FF.W.0050.000000T0000Z-190811T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fremont CO-
914 PM MDT Sat Aug 10 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR
CENTRAL FREMONT COUNTY...

At 913 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. 2.5 inches of rain have fallen. Flash 
flooding is expected to continue.

Flash flooding will remain over mainly rural areas of central Fremont
County.

LAT...LON 3842 10557 3842 10567 3856 10571 3858 10558

$$

KTS
042 
WGUS75 KPUB 110416
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
1016 PM MDT Sat Aug 10 2019

COC043-110426-
/O.CAN.KPUB.FF.W.0050.000000T0000Z-190811T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fremont CO-
1016 PM MDT Sat Aug 10 2019

...THE FLASH FLOOD WARNING FOR CENTRAL FREMONT COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3842 10557 3842 10567 3856 10571 3858 10558

$$

KTS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:48 PM MDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 10, 2:48 PM MDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
248 PM MDT Sat Aug 10 2019

.SHORT TERM...(This evening through Sunday)
Issued at 246 PM MDT Sat Aug 10 2019

Currently, a large upper ridge of high pressure remains centered
over Texas, with weak southwesterly flow over Colorado. Moisture
continues to wrap around the ridge, with TPW around 125% of normal
today across the forecast area. While surface dew points over the
far eastern plains are near 60, a weak lee trough centered over the
southeast plains is keeping values over the I-25 corridor in the low
50s. This has limited CAPE to only around 500 j/kg across the I-25
corridor per SPC mesoanalysis, and up 1500 j/kg near the CO/KS
border. Model soundings depict moist profiles with weak mid-level
lapse rates, fairly steep low-level lapse rates, and tall/skinny
CAPE. Deep layer sheer is only in the 20-30 knot range. Widespread
cu have developed across the high terrain, but have been slow to
initiate, with only a few thunderstorms developing so far.
Temperatures are in the low 90s across the plains, mid 80s in
Colorado Springs, and 70s to 80s across the high valleys.

Tonight, thunderstorms will continue to develop over the high
terrain and expand east across the mountain valleys and eastern
Colorado plains. Given a lack of instability and shear, expect
storms to stay on the weaker end. Cloud to ground lightning and
heavy rainfall will be the main threats, with sub-severe hail and
wind gusts also possible. Given slow movement and heavy rain
potential, flash flooding will be possible with storms, mainly over
the burn scars and urban areas. Latest hi-res model guidance also
keeps storms weak. The majority of activity is expected to be over
by midnight, with only a few lingering isolated showers thereafter.

Tomorrow, the ridge remains entrenched over the region, with a
shortwave trough, currently analyzed over southwest New mexico,
expected to advance north into Colorado during the day. At the same
time, a more potent trough will swing across Utah and into Wyoming.
With abundant moisture still in place and strong daytime heating,
the southern shortwave will help to kick off more widespread
thunderstorm coverage from late morning through the afternoon,
mainly over the mountains and high valleys. By late afternoon, some
of this activity will begin to expand across the I-25 corridor as a
deep cold front associated with the northern trough begins to push
across the forecast area. Mid-level lapse rates will remain weak
given moist profiles, and surface dew points marginal, limiting the
degree of instability and potential strength of storms across the
mountains and I-25 corridor. Therefore, the main threat with storms
through the afternoon will be cloud to ground lightning and heavy
rainfall, posing a continued urban and burn scar flash flood threat.
Temperatures will be similar to those observed today, with highs in
the low to mid 90s across the plains, mid 80s in Colorado Springs,
and 70s to 80s in the high valleys.

.LONG TERM...(Sunday night through Saturday)
Issued at 246 PM MDT Sat Aug 10 2019

Sun night an upper disturbance will be exiting the area, and
behind this system a front will move south through southeast CO
before midday Mon, and drier air will move over CO. The NAM has
dry weather Mon acrs all of southern CO, while the GFS just show
some isolated precip over the southern mtns, and acrs the far
southeast corner of the state. High temps on Mon are expected to
be mostly in the upper 80s to lower 90s acrs the southeast plains,
and in the upper 70s to lower 80s in the San Luis and Upper
Arkansas River Valleys.

On Tue, the upper ridge will be centered over southern NM, with
relatively dry westerly flow aloft over CO, with little if any
chance for precip. Although both the NAM and GFS show the potential
for some precip over the southeast corner of CO. High temps on Tue
are forecast to be similar to those on Mon. There will still be
limited mstr over the area on Wed, so precip chances should be low
thru the afternoon, but then a disturbance in the flow aloft may
move acrs the area in the evening and late night hours, possibly
bringing a better chance for precip during this time-frame.

On Thu, the upper ridge gets pushed south as an upper trof moves
into the western states and the northern Rockies.  For Thu and Fri,
the GFS shows the upper ridge center will be over central TX, and
the upper flow around the back side of the ridge will result in
increasing moisture over southern CO again. This moisture, combined
with a couple upper disturbances, will bring a return of showers and
tstms to the area for Thu and Fri.  The EC does not have a good
moisture flow into the area for Fri and it show very little chance
for precip, which is similar to what the GFS showed yesterday for
Fri.  Time will tell.  On Sat, an upper level trof moves acrs the
nrn Rockies and into the Dakotas, and results in westerly flow aloft
over CO and pushes the monsoon moisture south, resulting in dry
weather over southern CO.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 246 PM MDT Sat Aug 10 2019

Primarily VFR conditions are expected at KALS, KCOS, and KPUB over
the next 24 hours. Showers and thunderstorms will continue across
southern Colorado and in the vicinity of the TAF sites this evening
through around midnight. Showers and thunderstorms will redevelop by
late tomorrow morning and last through the afternoon. Should a storm
move over any of the three sites this evening or tomorrow, gusty and
erratic winds and heavy rainfall reducing CIGs and VIS to MVFR will
be possible. North winds at KCOS and KPUB have the potential to gust
to 25 knots early this evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LINE
LONG TERM...28
AVIATION...LINE
Hazardous weather outlook, Aug 10, 11:03 AM MDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1103 AM MDT Sat Aug 10 2019

COZ058>089-093>099-111715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1103 AM MDT Sat Aug 10 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening across much of Southern Colorado.  Initial
storm development is expected by late morning over the mountains,
spreading east into the Plains this afternoon and evening.  Locally
heavy rainfall and lightning will be possible over the mountains. As
storms move into the Plains, a couple of strong to severe storms are
possible.  Additional threats across the Plains will be hail to near
1 inch in diameter and gusty winds to near 60 mph.

Flash flooding will be possible on area burn scars and in urban
areas.  This is especially true for areas that have seen heavy
rainfall over the past few days.  Remember, to turn around, do not
drown! Flash flooding in and near burn scars can be especially
dangerous due to debris filled streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Active weather will continue on Sunday. Showers and thunderstorms
will develop initially over the mountains, spreading east across
the Plains during the afternoon and evening hours. Flash flooding
will be possible on area burn scars. In addition to the flash
flood threat, one or two storms may become strong to severe with
hail near one inch in diameter and winds gusting to near 60 mph.

More isolated to scattered showers and thunderstorms are expected
for the upcoming work week. The most likely areas to see this
activity will be over the mountains, with weak steering flows
keeping the activity tied to the terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over southeast and south central Colorado this afternoon
and evening.

12/12

In the hours before

Special weather statement, Aug 10, 6:43 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
643 PM MDT Sat Aug 10 2019

COZ085-086-110130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
643 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND
NORTHEASTERN PUEBLO COUNTIES UNTIL 730 PM MDT...

At 642 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Pueblo Depot, or 16 miles northeast of Pueblo,
moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hanover.

LAT...LON 3837 10412 3844 10453 3868 10449 3865 10407
TIME...MOT...LOC 0042Z 206DEG 17KT 3843 10441

KTS
Special weather statement, Aug 10, 7:10 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Pueblo CO
710 PM MDT Sat Aug 10 2019

COZ084-085-110145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
710 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 745
PM MDT...

At 710 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Fountain, or 16 miles southeast of Colorado Springs,
moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Southeastern Colorado Springs, Fountain, Schriever AFB, Ellicott and
Security-Widefield.

LAT...LON 3863 10449 3863 10465 3887 10468 3885 10434
TIME...MOT...LOC 0110Z 192DEG 21KT 3869 10457

KTS
Special weather statement, Aug 10, 7:15 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
715 PM MDT Sat Aug 10 2019

COZ095-096-110200-
Western Kiowa County CO-Eastern Kiowa County CO-
715 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 800 PM
MDT...

At 714 PM MDT, Doppler radar was tracking a strong thunderstorm near
Queens Reservoir, or 16 miles north of Lamar, moving north at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eads, Sheridan Lake, Chivington, Brandon, Neenoshe Reservoir and
Sweetwater Reservoir.

LAT...LON 3831 10229 3833 10298 3861 10301 3861 10217
TIME...MOT...LOC 0114Z 192DEG 21KT 3832 10259

KTS
Special weather statement, Aug 10, 7:31 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
731 PM MDT Sat Aug 10 2019

COZ095>098-110215-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
731 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...
SOUTHEASTERN KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 815 PM MDT...

At 731 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Bristol, or 9 miles east of Lamar, moving north at 35
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lamar, Granada, Hartman, Bristol, Neegronda Reservoir, Queens
Reservoir and Neenoshe Reservoir.

LAT...LON 3791 10230 3802 10263 3834 10282 3833 10211
TIME...MOT...LOC 0131Z 190DEG 30KT 3813 10245

KTS
Special weather statement, Aug 10, 7:46 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
746 PM MDT Sat Aug 10 2019

COZ096-098-110230-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
746 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 830 PM MDT...

At 746 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Holly, or 10 miles southwest of Coolidge, moving
northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holly and Hartman.

LAT...LON 3765 10205 3791 10231 3827 10215 3825 10204
      3770 10204
TIME...MOT...LOC 0146Z 222DEG 29KT 3791 10210

KTS
Special weather statement, Aug 10, 8:01 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
801 PM MDT Sat Aug 10 2019

COZ096-098-110245-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
801 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND EASTERN
KIOWA COUNTIES UNTIL 845 PM MDT...

At 801 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Towner, or 21 miles north of Coolidge, moving
northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Towner.

LAT...LON 3826 10214 3817 10218 3819 10224 3831 10231
      3862 10224 3862 10205 3860 10204 3824 10204
TIME...MOT...LOC 0201Z 205DEG 34KT 3833 10215

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:14 PM MDTSevere Thunderstorm WarningPUBPueblo31 min
Aug 10, 6:24 PM MDTSpecial Weather StatementPUBProwers36 min
Aug 10, 6:40 PM MDTSpecial Weather StatementPUBBent, Prowers50 min
Aug 10, 6:43 PM MDTSpecial Weather StatementPUBEl Paso47 min
Aug 10, 7:10 PM MDTSpecial Weather StatementPUBEl Paso35 min
Aug 10, 7:15 PM MDTSpecial Weather StatementPUBKiowa45 min
Aug 10, 7:31 PM MDTSpecial Weather StatementPUBProwers44 min
Aug 10, 7:46 PM MDTSpecial Weather StatementPUBProwers44 min
Aug 10, 11:46 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano3 hr
Aug 11, 12:31 PM MDTSpecial Weather StatementPUBRio Grande14 min
Aug 11, 2:15 PM MDTSpecial Weather StatementPUBAlamosa15 min
Aug 11, 2:50 PM MDTSpecial Weather StatementPUBAlamosa25 min
Aug 11, 2:53 PM MDTSpecial Weather StatementPUBPueblo37 min
Aug 11, 3:01 PM MDTSpecial Weather StatementPUBOtero29 min
Aug 11, 3:25 PM MDTSpecial Weather StatementPUBEl Paso35 min
Aug 11, 3:33 PM MDTSpecial Weather StatementPUBOtero27 min
Aug 11, 3:38 PM MDTSpecial Weather StatementPUBCrowley37 min
Aug 11, 4:09 PM MDTSpecial Weather StatementPUBPueblo51 min
Aug 11, 5:15 PM MDTSpecial Weather StatementPUBKiowa45 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.